November 14, 2012
Lipodystrophy, or "lipo" for short, is a collection of body shape changes in people taking antiretroviral medications (ARVs). "Lipo" refers to fat, and "dystrophy" means bad growth. These changes include fat loss, fat deposits, and metabolic changes.
Fat loss occurs in the arms, legs or face (sunken cheeks). This may be the most common feature of lipo.
Fat deposits can show up in the stomach, the back of the neck (a "buffalo hump"), the breasts (in both men and women) or other areas.
Metabolic changes can include increases in blood fats or lactic acid. Some people get "insulin resistance."
Fact Sheet 123 has information on lab tests for glucose, cholesterol and triglycerides.
There is no clear definition of lipo. As a result, health care providers report that between 5% and 75% of patients taking antiretroviral medications (ARVs) have some signs of lipo.
These changes were first called "Crix belly," because they were noticed in people taking the protease inhibitor Crixivan (indinavir). However, lipo can develop in people taking many different types of antiretroviral therapy (ART).
Although it is not life threatening, lipo is a serious problem.
No researcher has suggested that people with lipo should stop taking ART.
We do not know what causes lipo. There are different causes for fat loss and fat gain.
One theory is that protease inhibitors interfere with the body's processing of fat. However, some patients who have never taken protease inhibitors have lipo.
Another theory is that insulin resistance plays a role in lipo. People with insulin resistance tend to gain weight in the abdomen.
Lipo may also be similar to "Syndrome X" which can occur in people who have recovered from serious illnesses like childhood leukemia or breast cancer. For people with HIV, this may be caused by the recovery of the immune system after effective ART.
A large study found that the following factors increase the risk of developing lipodystrophy:
If you have serious fat loss and are taking stavudine (d4T), retrovir (AZT) or efavirenz (Sustiva,) talk to your doctor about changing medications. However, it can take a long time to reverse changes in body shape.
Implants or injections are the only way to deal with sunken cheeks. These procedures have some risks, and can be quite expensive.
Taking rosiglitazone, a drug used to treat diabetes, and discontinuing the ARV drugs stavudine (Zerit) and retrovir (Zidovudine, AZT) was shown to restore some fat lost from arms and legs.
Fat gain, in some cases, can be cut out surgically or removed by liposuction.
Increased exercise and changes in diet can help. For example, more fiber in the diet may control insulin resistance and help decrease abdominal fat. Testosterone is also being studied to help with lipo symptoms. Human growth hormone is very effective in reducing fat deposits but has some serious side effects. A new medication, tesamorelin, (TH9507) by Theratechnologies is a growth hormone inducer. It reduces visceral fat accumulation in lipodystrophy. It has similar results to growth hormone with fewer side effects. It was approved by the FDA in 2010.
High cholesterol or glucose should be treated the same way as for people without HIV. Some health care providers use medications to lower cholesterol and triglycerides, or to improve insulin sensitivity. More attention is being paid to assessing and reducing the risk of heart disease in patients with HIV.
Lipo is a collection of changes in metabolism and body shape in people taking ARVs. There is no clear definition of lipo. Without knowing what causes lipo, we don't yet know how to treat it.
Changing or stopping ART is not recommended.
Until we know more about specific causes and treatments for lipo, its symptoms are treated the same way as for the general population.